Alert archive / Massachusetts / Small Craft Advisories in 2023
Small Craft Advisory 13, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Jan 29, 2023, 3:01 AM EST. It took effect at Jan 29, 2023, 11:00 AM EST. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2023, 3:01 AM EST (08:01 UTC)
- In effect from
- Jan 29, 2023, 11:00 AM EST
- Expired
- Jan 30, 2023, 1:00 PM EST
- In force
- 26 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
716 WHUS71 KBOX 290801 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 301 AM EST Sun Jan 29 2023 ANZ250-292115- /O.NEW.KBOX.SC.Y.0013.230129T1600Z-230130T1000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 301 AM EST Sun Jan 29 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST MONDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and seas 3 to 5 feet expected. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary. * WHEN...From 11 AM this morning to 5 AM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ254>256-292115- /O.NEW.KBOX.SC.Y.0013.230129T1800Z-230130T1200Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 301 AM EST Sun Jan 29 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST MONDAY... * WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and seas 3 to 5 feet expected. * WHERE...In Massachusetts coastal waters, Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm and Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...From 1 PM this afternoon to 7 AM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
377 WHUS71 KBOX 292011 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 311 PM EST Sun Jan 29 2023 ANZ250-300915- /O.CON.KBOX.SC.Y.0013.000000T0000Z-230130T1000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 311 PM EST Sun Jan 29 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and seas 3 to 5 feet expected. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary. * WHEN...Until 5 AM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ254>256-300915- /O.CON.KBOX.SC.Y.0013.000000T0000Z-230130T1200Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 311 PM EST Sun Jan 29 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY... * WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and seas 3 to 5 feet expected. * WHERE...In Massachusetts coastal waters, Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm and Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 7 AM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
738 WHUS71 KBOX 300800 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 300 AM EST Mon Jan 30 2023 ANZ250-300900- /O.CAN.KBOX.SC.Y.0013.000000T0000Z-230130T1000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 300 AM EST Mon Jan 30 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ ANZ254>256-301200- /O.CON.KBOX.SC.Y.0013.000000T0000Z-230130T1200Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 300 AM EST Mon Jan 30 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...West winds 10 to 15 kt and seas 3 to 5 feet. * WHERE...In Massachusetts coastal waters, Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm and Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 7 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
749 WHUS71 KBOX 301157 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 657 AM EST Mon Jan 30 2023 ANZ254-256-301400- /O.EXT.KBOX.SC.Y.0013.000000T0000Z-230130T1400Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 657 AM EST Mon Jan 30 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...West winds 5 to 10 kt and seas 3 to 5 feet. * WHERE...In Massachusetts coastal waters, Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 9 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ255-301800- /O.EXT.KBOX.SC.Y.0013.000000T0000Z-230130T1800Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 657 AM EST Mon Jan 30 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 5 to 10 kt and seas 3 to 5 feet. * WHERE...Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jan 29, 12:36 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jan 29, 12:36 AM EST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1236 AM EST Sun Jan 29 2023 .SYNOPSIS... Above normal temperatures continue into Sunday, along with mainly dry conditions, until Sunday evening when scattered showers impact the region. The weather turns colder next week, but the magnitude of the cold and timing remains uncertain. We also will have to watch for some wintry precipitation in the mid-to-late week timeframe, depending upon a few waves of low pressure passing close to our region. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 1230 AM update... Forecast remains on track. Brought temperatures back in line with latest trends, but otherwise no changes are needed to the near-term forecast. Previous Discussion... * Above normal temps again tonight Tonight... Tranquil January weather this evening and overnight, as weak ridging advects across the area. The combination of weak high pressure, partly cloudy conditions and a dry airmass (dew pts in the 20s away from the south coast) will allow temps to cool off rapidly with sunset, especially with diminishing winds. Some uncertainty how low temps will get tonight, pending how much cloud cover moves across the area. Given this uncertainty, blended in some of the colder MOS guidance to derive overnight lows, which yields 20s mainly northwest of I-95, and low to mid 30s elsewhere. Still above normal for late January. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/... 345 PM update... Sunday... * Late March-like temps again Low pressure moving thru western NY into northern New England will drive another warm sector into SNE Sunday. Even warmer 925 mb temps, +4C Sunday vs +1C Saturday. Thus, potentially warmer Sunday but also possibly more clouds than today. Although, this time of year with low sun angle, temps more driven from thermal advection than solar insolation. Therefore, we blended in some of the warmer NBM 75 percentile temps. This yields temps slightly milder than today, with highs 50-55, upper 40s along the immediate south coast and high terrain. Again, well above normal, about 15-20 degs! More typical highs for late March. Although, it will feel cooler given a brisk SSW wind 15-25 mph. Dry weather much of the day, but risk for scattered showers late as weak short wave and associated cold front approach the area. Sunday night... Weak cold front and associated low level SSW jet, providing modest thermal and moisture advection, including low level convergence, likely sufficient for scattered evening showers. Although, given deep layer moisture is limited along with weak synoptic forcing, some areas may remain dry. Thus, not a washout. Breezy and mild in the evening in response to low level WAA, then weak post frontal CAA brings temps down into the 30s regionwide overnight. Once again, above normal for late Jan. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... 345 PM update... Highlights... * Mostly dry this week with periodic shots of light precipitation * Potential for much colder air toward the end of the week, but details are uncertain. Details... Overall a quiet, generally zonal weather pattern for the coming work week. Southern New England will be positioned between an upper level ridge of high pressure over the Caribbean and a trough over eastern Canada. Given the setup we'll stay dry save for a few disturbances mixed in. The first comes Monday night into Tuesday when a shortwave and surface cold front swings through kicking off some light, high elevation snow and low elevation rain. Behind that cold front a cooler airmass moves in and temperatures previously well above normal (in the 40s and low 50s Monday) will crash back to Earth. 850 mb temps around 0C for the weekend into Monday will drop to anywhere from -8 to -15C Tuesday through at least Thursday. This brings us afternoon highs in the 30s. A true surge of colder arctic air is possible around Friday into the weekend as deeper trough digs into the eastern seaboard. Timing and magnitude remain uncertain, but the global guidance indicates those 850 mb temps dropping up to another 15 degrees, as cold as -25 or -30C. We're not expecting a prolonged arctic intrusion, but a brief shot at much colder air is possible at the end of the week. A low passing to our south on Thursday may bring wet weather but ensemble probabilities of this coming close enough to impact southern New England are low. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 06Z update... Through 12Z...High confidence. VFR. Light and variable winds. Sunday...High confidence. VFR cloud bases, but MVFR cigs late northwest MA. Chance of scattered rain showers toward 00z. Light south winds in the morning become SSW winds in the afternoon, 15-25 kt. Sunday night...high confidence. VFR cloud bases, with MVFR cigs across northwest MA. Chance of scattered showers 00z-06z, then drying out and trending toward VFR 12z. SSW winds 15-25 kt at 00z, shift to west after 05z and diminish to 5-10 kt. Monday...high confidence. Mostly VFR. MVFR cigs intrude western MA/CT after 18Z. Westerly winds 5 to 10 knots. KBOS Terminal...High confidence. Gusty WSW winds diminish 20z/21z, then become light WSW. KBDL Terminal...High confidence. Outlook /Monday Night through Thursday/... Monday & Monday night: Breezy. Slight chance RA. Tuesday: Breezy. Tuesday Night: Slight chance SN. Wednesday: Breezy. Slight chance SN. Wednesday Night through Thursday: Breezy. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 345 PM update... Through Sunday night... Tonight...high confidence. Gusty SW winds 15-25 kt near shore this evening, diminish and become light south overnight. Dry weather and good vsby. Sunday...high confidence. Light south winds in the morning, becoming SSW 15-25 kt in the afternoon. Dry weather and good vsby, although low risk of scattered showers late in the day. Sunday night...high confidence. SSW winds in the evening of 15-25 kt, becoming west 10-15 kt overnight. Scattered evening showers, trending dry overnight. Outlook /Monday Night through Thursday/... Monday: Winds less than 25 kt. Areas of seas approaching 5 ft. Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain. Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Tuesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of snow. Wednesday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of snow. Wednesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Thursday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain. && .HYDROLOGY... 345 PM update... Flood warnings continue for the Pawcatuck River in RI, impacting Westerly RI, and the Taunton River, impacting Bridgewater in southeast MA. Both rivers are in minor flood but continue to recede and will fall below flood stage this evening (Taunton River) and Sunday afternoon (Pawcatuck). && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Nocera/BW NEAR TERM...RM SHORT TERM...Nocera LONG TERM...BW AVIATION...RM MARINE...Nocera/BW HYDROLOGY...
Hazardous weather outlook, Jan 28, 4:08 PM EST, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 408 PM EST Sat Jan 28 2023 CTZ002>004-MAZ002>024-026-RIZ001>008-292115- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 408 PM EST Sat Jan 28 2023 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-292115- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 408 PM EST Sat Jan 28 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 10:24 PM EST | River Flood Warning | BOX | Bristol, Plymouth | 9 hr |
Nearby
Small Craft Advisories in Massachusetts, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.